Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

August 7, 2011Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 7, 2011, 4:53 PM EDT for Northumberland County, Schuylkill County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 4:53 PM EDT (20:53 UTC)
Expired
Aug 7, 2011, 5:30 PM EDT
In force
37 min
Issued by
NWS State College, PA

Counties Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 139 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS81 KCTP 072053
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SUN AUG 7 2011

PAZ051>053-058-072130-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
453 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHUMBERLAND...CENTRAL
SCHUYLKILL...SOUTH CENTRAL COLUMBIA AND SOUTHERN MONTOUR COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS NEAR SNYDERTOWN...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL 
AFFECT STONINGTON...ELYSBURG...KULPMONT AND MOUNT CARMEL. 

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 220 AND 221...I-81 BETWEEN MILE MARKERS 112
AND 132.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 209...STATE ROAD 61.

LAT...LON 4082 7604 4057 7619 4084 7681 4100 7672

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:43 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 7, 3:43 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SUN AUG 7 2011

.SYNOPSIS...
A SERIES OF FRONTAL SYSTEMS MOVING ACROSS THE GREAT LAKES WILL
RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
INTO WEDNESDAY. COOLER AND DRIER CONDITIONS WILL PREVAIL FOR THE
LATER HALF OF THE WEEK AS HIGH PRESSURE FROM THE NORTHERN PLAINS
BUILDS SOUTHWARD.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
THE SOUTHEAST AND CENTRAL PA LATE THIS AFTERNOON. DIURNAL HEATING
DUE TO CLEARING SKIES AND INSTABILITY INCREASED BY A SHORT WAVE
TROUGH MOVING THROUGH HAS ALLOWED FOR SCATTERED THUNDERSTORMS
ACROSS THE AREA. COMPARING THE SHORT RANGE MODELS THE MAIN THREAT
CONTINUES TO BE HEAVY RAIN. KEPT MOST QPF BETWEEN A QUARTER INCH
TO A HALF INCH THROUGH THE PERIOD. PWAT VALUES ARE HIGH...ALONG
WITH HIGH DEWPOINTS. FLOODING REMAINS THE MAIN CONCERN ESPECIALLY
IF STORMS ENTRAIN OVER ALREADY PREVIOUSLY FLOODED AND SATURATED
AREAS..ESPECIALLY IN THE SE. ONCE THE SHORT WAVE MOVES
EASTWARD...ALONG WITH A COLD FRONT PROPAGATING EASTWARD. ANY
SHOWERS AND THUNDERSTORMS WILL TAPER OFF. THIS SHOULD OCCUR AROUND
8 TO 10 PM. WITH THE CLEARING SKIES HAVE LEFT THE WARMER TEMPS IN.
AREAS IN THE CENTRAL AND SE COULD REACH MID TO UPPER 80S. THESE
TEMPS WITH VERY HIGH DEWPOINTS...WILL BE CLOSE TO HEAT ADVISORY
LVLS IN THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
BEHIND THIS FRONT SKIES WILL BEGIN TO CLEAR...THOUGH CANNOT RULE
OUT STRAY PRECIPITATION ALONG THE HIGHER ELEVATIONS. THE TRAPPED
MOISTURE SHOULD LEAD TO PATCHY FOG TOMORROW MORNING. THIS SHOULD
CLEAR OUT BY LATE MORNING. THERE WILL BE ANOTHER CHC FOR SHOWERS
AND STORMS TOMORROW AFTERNOON AS A SECONDARY COLD FRONT DROPS
THROUGH. THE BEST CHANCE FOR PRECIPITATION WILL REMAIN ALONG THE
NY PA BORDER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MODELS IN BASIC AGREEMENT THROUGH WED AS FLAT FLOW PATTERN
TRANSITIONS TO WEAK TROF OVER THE NE...INITIATED BY SHORTWAVE
ENERGY MOVING THROUGH MON NIGHT. THIS WILL KEEP CHANCE FOR
SHOWERS/TSTORMS IN FORECAST THROUGH MIDWEEK AS TEMPS LINGER NEAR
NORMALS.

MORE POTENT WAVE SLIDES ACROSS THE GREAT LAKES ON WED DRAGGING
COLD FRONT ALONG WITH IT...BRINGING INCREASED CHANCE FOR
SHOWERS/TSTORMS. COOLER AND DRIER CONDITIONS MOVE INTO THE REGION
FOR THU INTO FRIDAY...AS HIGH PRESSURE BUILDS SE FROM THE NORTHERN
PLAINS...AND WE MAY SEE TEMPS AVERAGE JUST A FEW DEGREES BELOW
NORMAL.

RIDGE BEGINS TO AMPIFY ACROSS THE ROCKIES BY NEXT
WEEKEND...REINFORCING TROUGH AND SHARPENING IT OVER PA. NEXT WAVE
PROGGED TO ARRIVE OVER THE WEEKEND...BRINGING MENTION OF PRECIP
BACK INTO THE FORECAST AS TEMPS REMAIN CLOSE TO NORMAL.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS...AND A FEW THUNDERSTORMS...CONTINUE TO TRAVERSE
THE AREA. MOST OF THE VSBYS HAVE LIFTED...MVFR CIGS WILL CONTINUE
ACROSS THE WESTERN TAF SITES. CIGS WILL CONTINUE TO IMPROVE
THROUGH THE AFTERNOON. CIGS WILL CLEAR BY 21Z.

MORE FOG AND LOW CLDS TONIGHT BEGINNING AROUND MID EVENING AGAIN
AND CONTINUING UNTIL 15Z TOMORROW MORNING.

STILL A CHC OF SHOWERS MONDAY AND TUE...PERHAPS INTO EARLY WED...
AS AN UPPER LVL LOW REMAINS NEAR THE AREA. DRIER AND COOLER AIR
WILL MOVE IN FOR THE LATER PART OF THE WEEK...AS HIGH PRESSURE
BUILDS SOUTHWARD.

OUTLOOK...
MON...AM FOG...OTHERWISE PRIMARILY VFR. SCT MVFR/IFR IN TSRA PM.
TUE...AM FOG...OTHERWISE VFR. SLIGHT CHC TSRA NW.
WED-THU...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CERU/MARTIN
NEAR TERM...CERU/MARTIN
SHORT TERM...CERU/MARTIN
LONG TERM...RXR
AVIATION...JUNG/CERU
Hazardous weather outlook, Aug 7, 6:01 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT SUN AUG 7 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
601 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG STORMS TODAY.

IN ADDITION...VERY HEAVY RAIN COULD OCCUR FROM SOME STORMS.
THIS WILL BE ESPECIALLY THE CASE ACROSS THE SUSQUEHANNA
VALLEY THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN
FROM MONDAY THROUGH EARLY WEDNESDAY...AS A SERIES OF FRONTS MOVE
ACROSS THE REGION. A FEW OF THE STORMS COULD BE ON THE STRONG
SIDE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...VERY HEAVY RAIN MAY OCCUR FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS SHOULD REPORT HEAVY RAIN AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

MARTIN

In the hours before

Special weather statement, Aug 7, 1:16 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT SUN AUG 7 2011

PAZ034>036-071745-
BEDFORD PA-FRANKLIN PA-FULTON PA-
116 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEDFORD...SOUTHERN
FULTON AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS NEAR INGLESMITH...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THIS STORM WILL AFFECT BARNES GAP...LOCUST GROVE AND COVE MILLS.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 160 AND 170.

THIS WILL ALSO IMPACT ROUTE 522.

LAT...LON 3972 7849 3983 7848 3983 7798 3972 7799
      3972 7838

FORECASTER: KREKELER
Special weather statement, Aug 7, 1:42 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SUN AUG 7 2011

PAZ036-064-071830-
ADAMS PA-FRANKLIN PA-
142 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 136 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. THOMAS...MOVING
EAST AT 20 MPH.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THIS STORM WILL AFFECT MARION...SCOTLAND...MONT ALTO AND
CASHTOWN.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 8 AND 20.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3986 7782 3999 7778 3994 7725 3972 7733
      3971 7737

FORECASTER: KREKELER
Special weather statement, Aug 7, 2:29 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT SUN AUG 7 2011

PAZ036-064-065-071915-
ADAMS PA-FRANKLIN PA-YORK PA-
229 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...SOUTHEASTERN FRANKLIN AND
WESTERN YORK COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ADAMS...FRANKLIN
AND YORK COUNTIES AT 224 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 25 MPH.

EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 10.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94...STATE ROAD 97.

LAT...LON 3991 7672 3972 7711 3973 7775 3985 7771
      3997 7728

FORECASTER: KREKELER
Special weather statement, Aug 7, 4:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SUN AUG 7 2011

PAZ051>053-058-072130-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
453 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHUMBERLAND...CENTRAL
SCHUYLKILL...SOUTH CENTRAL COLUMBIA AND SOUTHERN MONTOUR COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS NEAR SNYDERTOWN...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT STONINGTON...ELYSBURG...KULPMONT AND MOUNT CARMEL.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 220 AND 221...I-81 BETWEEN MILE MARKERS 112
AND 132.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 209...STATE ROAD 61.

LAT...LON 4082 7604 4057 7619 4084 7681 4100 7672

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:17 AM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
Aug 7, 12:57 AM EDTFlash Flood WarningCTPDauphin, Lebanon7 hr
Aug 7, 3:10 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 7, 3:14 AM EDTSpecial Weather StatementCTPCambria61 min
Aug 7, 3:19 AM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 7, 8:45 AM EDTSpecial Weather StatementCTPWarren30 min
Aug 7, 1:16 PM EDTSpecial Weather StatementCTPFulton29 min
Aug 7, 1:42 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 7, 2:29 PM EDTSpecial Weather StatementCTPAdams46 min
Aug 7, 5:51 PM EDTSpecial Weather StatementCTPSullivan54 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.